Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS Tucson, AZ

August 10, 2019Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 10, 2019, 2:40 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2019, 2:40 PM MST (21:40 UTC)
Expired
Aug 10, 2019, 5:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WGUS55 KTWC 102140
FFWTWC
AZC019-021-110045-
/O.NEW.KTWC.FF.W.0017.190810T2140Z-190811T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
240 PM MST Sat Aug 10 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 545 PM MST.

* At 238 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two and one half inches 
  of rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Oracle, Mammoth, San Manuel and Campo Bonito. 

Additional rainfall amounts of one inch are possible in the warned 
area.

This includes Route 77 between mile markers 100 and 115.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3277 11055 3250 11056 3250 11078 3269 11085

$$

JRM
2 follow-up statements
471 
WGUS75 KTWC 102242
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
342 PM MST Sat Aug 10 2019

AZC019-021-110045-
/O.CON.KTWC.FF.W.0017.000000T0000Z-190811T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
342 PM MST Sat Aug 10 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

At 341 PM MST, Doppler radar continued to indicate moderate to heavy 
rain across the warned area. Flash flooding will continue.

Some locations that will experience flooding include...
Oracle, Mammoth, San Manuel and Campo Bonito. 

Additional rainfall amounts of one quarter of an inch are possible 
in the warned area.

This includes Route 77 between mile markers 100 and 115.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3277 11055 3250 11056 3250 11078 3269 11085

$$

JRM
932 
WGUS75 KTWC 110037
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
537 PM MST Sat Aug 10 2019

AZC019-021-110045-
/O.EXP.KTWC.FF.W.0017.000000T0000Z-190811T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
537 PM MST Sat Aug 10 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA AND SOUTHEASTERN
PINAL COUNTIES WILL EXPIRE AT 545 PM MST...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat, however flowing washes are likely well into the 
evening. The San Pedro River is flowing, do not attempt to 
cross. Please continue to heed any remaining road closures.

LAT...LON 3277 11055 3250 11056 3250 11078 3269 11085

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:10 PM MST, 30 minutes earlier.

Area forecast discussion, Aug 10, 2:10 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
210 PM MST Sat Aug 10 2019

.SYNOPSIS...

Scattered showers and thunderstorms have increased in coverage
over much of southern Arizona this afternoon. Expecting this trend
to continue into the evening as moisture surges northward from
Mexico. The main threats will be due to heavy intense rainfall,
which will lead to the ponding of water on area roads and
occasional flash flooding.

&&

.DISCUSSION...

High resolution model guidance did a pretty good job of detailing
the intensity and coverage of the ongoing precipitation across
southern Arizona. The latest runs are highlighting an uptick in
stratiform type convection across the higher terrain later this
afternoon and evening, which will only further enhance the
potential for flooding across the region.

Synoptically speaking, a surge of monsoonal moisture has pushed
into Arizona from Mexico, which is in turn, driving up PW values
well over 1.5 inches. This coupled with a shortwave over southern
New Mexico has set up this scenario nicely. The weak flow aloft
will result in slower moving storms.

After this system moves through the region, a warming and drying
trend will setup for early next week.

&&

..AVIATION...Valid through 10/00Z.

Expect current coverage of SHRA/TSRA to persist through this evening
with MVFR CIGS/VSBYS likely in precipitation. Tonight showers are
likely to continue then lowly dissipate in the early morning hours.
Tomorrow afternoon coverage will be much less than today with
isolated -SHRA/-TSRA mainly from Tucson eastward. Clouds SCT-BKN 4k-
6k ft AGL with a BKN-OVC deck at 8k-15k ft AGL through the overnight
hours. Clouds thin some Sunday morning becoming SCT-BKN 6k-10k ft
AGL during the afternoon. Expect gusty and erratic surface winds
near any TSRA otherwise speeds will stay below 12 knots. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A weather disturbance moving in from northern
Mexico will keep scattered to numerous showers going through the
overnight hours with storms diminishing Sunday morning. Another round
of isolated to scattered showers/thunderstorms will occur Sunday
afternoon and evening. Storms today will be capable of flooding
rains along with gusty winds. A drying pattern is expected in the
beginning half of next week with monsoon activity diminishing
temporarily. Aside from gusty erratic winds from thunderstorm
outflows, wind trends stay light and terrain driven.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for AZZ502>515.

&&

99/99/99

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 10:17 AM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1017 AM MST Sat Aug 10 2019

AZZ503-507-513-101800-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1017 AM MST Sat Aug 10 2019

At 1016 AM MST, Doppler radar was tracking a strong thunderstorm
near Patagonia, or 19 miles northeast of Nogales. This storm was
nearly stationary.

Locations impacted include...
Patagonia, Elgin and Kino Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3163 11076 3163 11055 3133 11064 3133 11085
TIME...MOT...LOC 1716Z 033DEG 3KT 3155 11068

Singer
Special weather statement, Aug 10, 10:31 AM MST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1031 AM MST Sat Aug 10 2019

AZZ503-507-513-101815-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1031 AM MST Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 1115 AM MST...

At 1030 AM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 20 miles southeast of Green Valley, moving northeast at
10 mph.

Winds in excess of 40 mph will be possible with this storm along
with heaby rainfall.

Locations impacted include...
Sonoita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3163 11063 3162 11085 3190 11071 3189 11047
TIME...MOT...LOC 1730Z 210DEG 8KT 3170 11070

AH
Special weather statement, Aug 10, 11:16 AM MST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1116 AM MST Sat Aug 10 2019

AZZ504-507-101900-
Upper San Pedro River Valley including Sierra Vista/Benson-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
1116 AM MST Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
NOON MST...

At 1115 AM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 9 miles south of Davis-Monthan Air Force Base, moving west
at 5 mph.

Half inch hail, very heavy rainfall, and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Tucson, Vail, East Sahuarita, Corona De Tucson, Tucson International
Airport and Rita Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3210 11057 3190 11058 3193 11092 3210 11093
TIME...MOT...LOC 1815Z 078DEG 5KT 3205 11082

AH
Special weather statement, Aug 10, 2:23 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
223 PM MST Sat Aug 10 2019

AZZ506-102200-
Southeast Pinal County including Kearny/Mammoth/Oracle-
223 PM MST Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
300 PM MST...

At 222 PM MST, Doppler radar was tracking a strong thunderstorm near
San Manuel, or near Oracle, moving northwest at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oracle, Mammoth and San Manuel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3257 11058 3255 11069 3268 11082 3275 11058
TIME...MOT...LOC 2122Z 155DEG 5KT 3264 11068

JRM
Local storm report, Aug 10, 2:40 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     HEAVY RAIN       7 E NOGALES             31.36N 110.81W
08/10/2019  E0.75 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            .75 OF RAIN IN 15 MINUTES, STILL COMING
            DOWN. NO IMPACTS TO REPORT AT THIS TIME.

0150 PM     HEAVY RAIN       11 SSW ORO VALLEY       32.29N 111.05W
08/10/2019  E1.50 INCH       PIMA               AZ   TRAINED SPOTTER

            1.5 INCHES OF RAIN FELL IN AN HOUR AND A
            HALF.

0145 PM     FLOOD            4 E TUCSON              32.19N 110.82W
08/10/2019                   PIMA               AZ   DEPT OF HIGHWAYS

            ATTERBURY WASH IS CLOSED AT ESCALANTE RD.
            DUE TO PONDING WATER.

1235 PM     HEAVY RAIN       8 ESE TUCSON            32.14N 110.77W
08/10/2019  M0.51 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER 1861A REPORTED RAINFALL MEASUREMENT
            VIA TWITTER.

1213 PM     HEAVY RAIN       7 N TUCSON              32.30N 110.90W
08/10/2019  M0.61 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER 1878A REPORTED RAINFALL MEASUREMENT
            VIA TWITTER.

1206 PM     HEAVY RAIN       5 ENE TUCSON            32.23N 110.82W
08/10/2019  M0.56 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER 1774A REPORTED RAINFALL MEASUREMENT
            VIA TWITTER.

1154 AM     HEAVY RAIN       5 E TUCSON              32.19N 110.81W
08/10/2019  E0.50 INCH       PIMA               AZ   PUBLIC

            REPORTED BY PUBLIC VIA TWITTER.

0234 PM     HEAVY RAIN       6 W PICTURE ROCKS       32.34N 111.36W
08/10/2019  E1.75 INCH       PIMA               AZ   TRAINED SPOTTER

            1.75 INCHES OF RAIN IN THE LAST HOUR; BLANCO
            WASH TRAIL IS FULL, AND TUCKER ROAD IS
            IMPACTED.

1221 PM     HEAVY RAIN       7 SE SIERRA VISTA       31.48N 110.25W
08/10/2019  E0.70 INCH       COCHISE            AZ   TRAINED SPOTTER

            0.70 INCHES OF RAINFALL WITHIN 15 MINUTES.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:17 AM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 10, 10:31 AM MSTSpecial Weather StatementTWCSanta Cruz44 min
Aug 10, 10:52 AM MSTAreal Flood AdvisoryTWCSanta Cruz83 min
Aug 10, 11:16 AM MSTSpecial Weather StatementTWCSanta Cruz44 min
Aug 10, 11:27 AM MSTAreal Flood AdvisoryTWCPima63 min
Aug 10, 11:57 AM MSTSevere Thunderstorm WarningTWCPima32 min
Aug 10, 12:19 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz86 min
Aug 10, 12:36 PM MSTAreal Flood AdvisoryTWCPima5 hr
Aug 10, 1:14 PM MSTFlash Flood WarningTWCPima3 hr
Aug 10, 1:24 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 10, 2:23 PM MSTSpecial Weather StatementTWC37 min
Aug 10, 3:06 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.